Safety and NSAIDs

NSAIDs (Non-Steroidal Anti-Inflammatory Drugs) are very helpful in relieving joint pain and swelling associated with osteoarthritis (OA) and many other forms of arthritis. They are the most widely used type of medication to treat arthritis.

Two important side effects of NSAIDs are related to the gastrointestinal (GI) and cardiovascular (CV) systems. However, the risk of experiencing these serious side effects is relatively low.

Watch rheumatologist Dr. Andy Thompson discuss the treatment of arthritis with NSAIDs, GI and CV risks, and strategies to reduce the risk of side effects, such as taking Proton Pump Inhibitor (PPI) medication to help protect the GI system.

Dr. Thompson explains that the risk of side effects of taking NSAIDs is relatively low when compared to other well-known risk factors that are familiar to patients, such as smoking.

Since NSAIDs do increase risk a little bit, its important to think of other things that also increase risk, because risk factors can add up. We recommend talking to your doctor about the risk of taking NSAIDs if any of the following apply to you:

  • You are older than 75
  • You have had GI bleeding before
  • You are taking multiple NSAIDs (including low-dose ASA or Aspirin)
  • You are taking blood thinners like Coumadin (warfarin)

Interactive Guide: Putting Risks into Perspective

The following guide was featured on our former website. Launch it to explore how GI and CV risk factors stack up in a visual way vs. the risk of taking NSAIDs.

Companion Document

We have created a companion document for this article and video for you to download: